Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The moment map of a Lie group representation


Author: N. J. Wildberger
Journal: Trans. Amer. Math. Soc. 330 (1992), 257-268
MSC: Primary 58F05; Secondary 22E46
DOI: https://doi.org/10.1090/S0002-9947-1992-1040046-6
MathSciNet review: 1040046
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given an $ m \times m$ Hadamard matrix one can extract $ {m^2}$ symmetric designs on $ m - 1$ points each of which extends uniquely to a $ 3$-design. Further, when $ m$ is a square, certain Hadamard matrices yield symmetric designs on $ m$ points. We study these, and other classes of designs associated with Hadamard matrices, using the tools of algebraic coding theory and the customary association of linear codes with designs. This leads naturally to the notion, defined for any prime $ p$, of $ p$-equivalence for Hadamard matrices for which the standard equivalence of Hadamard matrices is, in general, a refinement: for example, the sixty $ 24 \times 24$ matrices fall into only six $ 2$-equivalence classes. In the $ 16 \times 16$ case, $ 2$-equivalence is identical to the standard equivalence, but our results illuminate this case also, explaining why only the Sylvester matrix can be obtained from a difference set in an elementary abelian $ 2$-group, why two of the matrices cannot be obtained from a symmetric design on $ 16$ points, and how the various designs may be viewed through the lens of the four-dimensional affine space over the two-element field.


References [Enhancements On Off] (What's this?)

  • [1] E. F. Assmus, Jr., On the theory of designs, Surveys in Combinatorics, 1989 (J. Siemons, Ed.), London Math. Soc. Lecture Note Series no. 141, Cambridge Univ. Press, 1989. MR 1036749 (91c:05026)
  • [2] E. F. Assmus, Jr. and J. D. Key, Affine and projective planes, Discrete Math. 83 (1990), 161-187. MR 1065696 (92e:51017a)
  • [3] -, Translation planes and derivation sets, J. Geom. 37 (1990), 3-16. MR 1041974 (92e:51018a)
  • [4] E. F. Assmus, Jr. and Chester J. Salwach, The $ (16,6,2)$ designs, Internat. J. Math. Sci. 2 (1979), 261-281. MR 539203 (80g:05014b)
  • [5] Bashkar Bagchi and N. S. Narasimha Sastry, Even order inversive planes, generalized quadrangles and codes, Geom. Dedicata 22 (1987), 137-147. MR 877206 (88b:51006)
  • [6] Vasanti N. Bhat and S. S. Shrikhande, Non-isomorphic solutions of some balanced incomplete block designs. I, J. Combin. Theory 9 (1970), 174-191. MR 0266771 (42:1674)
  • [7] R. C. Bose and S. S. Shrikhande, On the construction of sets of mutually orthogonal latin squares and the falsity of a conjecture of Euler, Trans. Amer. Math. Soc. 95 (1960), 191-209. MR 0111695 (22:2557)
  • [8] A. E. Brouwer, Some unitals on $ 28$ points and their embeddings in projective planes of order $ 9$, Geometries and Groups (M. Aigner and D. Jungnickel, Eds.), Lecture Notes in Math., vol. 893, Springer-Verlag, Berlin and New York, 1981, pp. 183-188. MR 655065 (83g:51010)
  • [9] J. H. Conway and Vera Pless, On the enumeration of self-dual codes, J. Combin. Theory Ser. A 28 (1980), 26-53. MR 558873 (81a:94032)
  • [10] P. Delsarte, A geometric approach to a class of cyclic codes, J. Combin. Theory 6 (1969), 340-358. MR 0267957 (42:2857)
  • [11] J. F. Dillon, Private communication.
  • [12] -, Elementary Hadamard difference sets, Congr. Numer. 14 (1975), 237-249. MR 0409221 (53:12981)
  • [13] J. F. Dillon and J. R. Schatz, Block designs with the symmetric difference property, (Robert L. Ward, Ed.), Proc. NSA Mathematical Sciences Meetings, The United States Government, 1987, pp. 159-164.
  • [14] J. Doyen, X. Hubaut, and M. Vandensavel, Ranks of incidence matrices of Steiner triple systems, Math. Z. 163 (1978), 251-259. MR 513730 (80h:05012)
  • [15] J. M. Goethals and J. J. Seidel, Strongly regular graphs derived from combinatorial designs, Canad. J. Math. 22 (1970), 597-614. MR 0282872 (44:106)
  • [16] Ken Grey, Further results on designs carried by a code, Ars Combin. 26B (1988), 133-152. MR 990544 (90c:05024)
  • [17] Marshall Hall, Jr., Combinatorial theory, 2nd ed., Wiley, 1986. MR 840216 (87j:05001)
  • [18] N. Hamada and H. Ohmori, On the $ BIB$ design having the minimum $ p$-rank, J. Combin. Theory Ser. A 18 (1975), 131-140. MR 0416939 (54:5001)
  • [19] J. W. P. Hirschfeld, Projective geometries over finite fields, Oxford, 1979. MR 554919 (81h:51007)
  • [20] D. R. Hughes and F. C. Piper, Design theory, Cambridge Univ. Press, 1985. MR 812053 (87e:05022)
  • [21] Noboru Ito, Jeffrey S. Leon, and Judith Q. Longyear, Classification of $ 3$-$ (24,12,5)$ designs and $ 24$-dimensional Hadamard matrices, J. Combin. Theory Ser. A 31 (1981), 66-93. MR 626442 (84c:05023)
  • [22] Dieter Jungnickel and Vladimir Tonchev, On symmetric and quasi-symmetric designs with the symmetric difference property and their codes, J. Combin. Theory. Ser. A (to appear). MR 1141321 (92m:05046)
  • [23] J. D. Key and K. Mackenzie, Ovals in the designs $ W({2^m})$, Tech. Rep. 568, Department of Mathematical Sciences, Clemson Univ., November 1988; Ars Combinatoria (to appear). MR 1174835 (93d:05035)
  • [24] Hiroshi Kimura, Classification of Hadamard matrices of order $ 28$ with Hall sets and new matrices, Preprint. MR 1271869 (94m:05046)
  • [25] -, On equivalence of Hadamard matrices, Hokkaido Math. J. 17 (1988), 139-146. MR 928471 (89f:05045)
  • [26] -, New Hadamard matrix of order $ 24$, Graphs and Combinatorics 5 (1989), 235-242. MR 1027704 (90j:05041)
  • [27] Eric S. Lander, Symmetric designs: an algebraic approach, London Math. Soc. Lecture Notes Series, no. 74, Cambridge Univ. Press, 1983. MR 697566 (85d:05041)
  • [28] Jeffrey S. Leon, Vera Pless, and N. J. A. Sloane, On ternary self-dual codes of length $ 24$, IEEE Trans. Inform. Theory IT-27 (1981), 176-180. MR 633414 (83c:94020)
  • [29] -, Self-dual codes over $ {\text{GF}}(5)$, J. Combin. Theory Ser. A 32 (1982), 178-194. MR 654620 (83g:94030)
  • [30] K. Mackenzie, Codes of designs, Ph.D. thesis, Univ. of Birmingham, 1989.
  • [31] F. J. MacWilliams and N. J. A. Sloane, The theory of error-correcting codes, North-Holland, 1983.
  • [32] F. J. MacWilliams, N. J. A. Sloane, and J. G. Thompson, Good self-dual codes exist, Discrete Math. 3 (1972), 153-162. MR 0307799 (46:6919)
  • [33] Henry B. Mann, Addition theorems: The addition theorems of group theory and number theory, Interscience Tracts in Pure and Appl. Math., 18, Interscience, a division of Wiley, 1965. MR 0181626 (31:5854)
  • [34] A. Maschietti, $ c$-sets, hyperovals and Hadamard designs, Preprint. MR 1169413 (93e:51007)
  • [35] C. W. Norman, Nonisomorphic Hadamard designs, J. Combin. Theory Ser. A 21 (1976), 336-344. MR 0419258 (54:7282)
  • [36] Vera Pless and N. J. A. Sloane, Binary self-dual codes of length $ 24$, Bull. Amer. Math. Soc. 80 (1974), 1173-1178. MR 0689175 (58:33506)
  • [37] C. J. Salwach, Planes, biplanes, and their codes, Amer. Math. Monthly 88 (1981), 106-125. MR 606250 (82c:05018)
  • [38] S. S. Shrikhande and N. K. Singh, On a method of constructing incomplete block designs, Sankhyā Sér. A 24 (1962), 25-32. MR 0144435 (26:1980)
  • [39] J. A. Todd, A combinatorial problem, J. Math. Phys. 12 (1933), 321-333.
  • [40] Vladimir D. Tonchev, Hadamard matrices of order $ 28$ with automorphisms of order $ 7$, J. Combin. Theory Ser. A 40 (1985), 62-81. MR 804869 (87a:05044)
  • [41] M. A. Wertheimer, Oval designs in quadrics, Contemp. Math. 111 (1990), 287-297. MR 1079752 (91h:05021)
  • [42] -, Designs in quadrics, Ph.D. thesis, Univ. of Pennsylvania, 1986.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F05, 22E46

Retrieve articles in all journals with MSC: 58F05, 22E46


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1040046-6
Keywords: Hadamard matrix, $ 3$-design, symmetric design, oval, linear code, difference set, self-orthogonal code, self-dual code
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society